Alert archive / New Mexico / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 15, NWS El Paso, TX

June 13, 2021Sierra County, New Mexico

NWS El Paso, TX issued this severe thunderstorm warning at Jun 13, 2021, 5:39 PM MDT for Sierra County, New Mexico. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 13, 2021, 5:39 PM MDT (23:39 UTC)
Expired
Jun 13, 2021, 6:15 PM MDT
In force
36 min
Issued by
NWS El Paso, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Sierra County, NM

The radar

The Holloman AFB radar (KHDX), 92 km from the middle of the area, began a volume at 23:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 11.7 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2021-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2021-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-421 J/kg
Mixed-layer LCL
3622 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

991 
WUUS54 KEPZ 132339
SVREPZ
NMC051-140015-
/O.NEW.KEPZ.SV.W.0015.210613T2339Z-210614T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service El Paso TX
539 PM MDT Sun Jun 13 2021

The National Weather Service in El Paso has issued a

* Severe Thunderstorm Warning for...
  Central Sierra County in south central New Mexico...

* Until 615 PM MDT.

* At 538 PM MDT, a severe thunderstorm was located 5 miles southwest
  of Engle, and is nearly stationary.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Engle, Cutter, Spaceport America, Ash Canyon and Elephant Butte
  Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of 
a building. This storm is near Elephant Butte Lake. If you are on 
the lake, return to shore and immediately seek shelter in a sturdy 
building or in a vehicle. 

&&

LAT...LON 3317 10719 3320 10701 3301 10693 3295 10720
TIME...MOT...LOC 2338Z 338DEG 4KT 3313 10710 

HAIL...1.00IN
WIND...60MPH
 
$$

Pegram
1 follow-up statement
732 
WWUS54 KEPZ 140006
SVSEPZ

Severe Weather Statement
National Weather Service El Paso TX
606 PM MDT Sun Jun 13 2021

NMC051-140016-
/O.EXP.KEPZ.SV.W.0015.000000T0000Z-210614T0015Z/
Sierra NM-
606 PM MDT Sun Jun 13 2021

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL SIERRA COUNTY WILL
EXPIRE AT 615 PM MDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty
winds and heavy rain are still possible with this thunderstorm.

LAT...LON 3317 10719 3320 10701 3301 10693 3295 10720
TIME...MOT...LOC 0006Z 338DEG 4KT 3310 10709 

$$

Pegram

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 2:02 PM MDT, 3 hours 37 minutes earlier.

Area forecast discussion, Jun 13, 2:02 PM MDT, 3 hours 37 minutes before
Area Forecast Discussion
National Weather Service El Paso TX/Santa Teresa NM
202 PM MDT Sun Jun 13 2021

.SYNOPSIS...
Near record or record breaking temperatures continue today across
the Borderland and adjacent areas. Chances for showers and
thunderstorms persist over the Gila region and the Sacramento
Mountains with a few showers possibly affecting the lowlands later
this evening. The main concern with any storm will be gusty winds,
blowing dust and lightning. Over the next few days temperatures
will cool off a few degrees, but we remain above normal for the
season. Storm chances will be mostly restricted for area
mountains, especially over the Gila region.

&&
29

.DISCUSSION...
.SHORT TERM...Tonight and Monday...
Upper high currently over northern CWA and by late Monday afternoon
will become established near the Four Corners region. Some modest
moisture pushed through the region overnight on outflow from
thunderstorms over eastern areas.  Dew points at 19Z remained in the
mid to upper 40s over the east with mid to upper 30s far west.  A
few thunderstorms have already developed over the higher terrain and
with upper flow turning NE, could have some outflows and additional
development into the early evening onto the lowlands.  Think it will
be tough for most storms to sustain themselves over the lower
elevations due to lack of shear and minimal instability, but gusty
outflow winds with blowing dust are again possible. Should see skies
gradually clear out from evening convection most areas and low
temperatures drop to within a few degrees of last night.

For Monday, even with east-northeast surface winds continuing, will
not see any increase in dew points due to deep mixing. Still some
weak instability around and may get a few storms over the Sacs, but
overall looks to be a down day. Temperatures, however, will continue
to remain hot with 100-105 over the lowlands.  With the northeast
flow in place, will see most of the cooling east of the Divide where
highs should remain below 105.  Over Luna, Hidalgo and southern
Grant counties, looks like highs will get around 105.  Due to the
Heat Advisory already in place and high temperatures still making
criteria, have opted to extend advisory for these areas through 06Z
Tue.

&&
26

.LONG TERM...Monday Night through Saturday Night...
Upper high moves over to the Four Corners area and settles in for
the rest of the work week. This will keep hot and mostly dry
weather across the Borderland and adjacent areas. The chances for
showers and thunderstorms will be mostly restricted to area
mountains. The Gila region and the Black Range appear to have the
best chances for the convective activity. The main hazard with any
storm across southern NM and far west TX will be gusty winds, dry
lightning, and small hail. One important distinction to mention
with the latest model run of the GFS and the ECMWF is that the
models appear to be drier than in the previous runs. So, it
appears that the lowlands will be mostly out of luck until the
weekend.

Temperatures through Friday will be above normal, but they will
be definitely cooler than what we have seen this past weekend.
Lowland temperatures will be in the 90s and near a 100 degrees,
while the mountains above 7500 ft remain the 70s and 80s. Winds
will be generally from the east and the southeast with speeds
between 10 to 20 mph with speeds decreasing during the overnight
hours. However, it appears that we may have the development of a
low level jet per the GFS and NAM both on Tuesday night and
Wednesday night that will keep breezy winds near the
International Border after sunset.

Over the weekend, the upper high shifts to the southwest into AZ
towards SoCal and Baja California. This will allow a plume of
moisture to move north along the Sierra Madres and towards eastern
AZ and western NM. Thus, expect better chances for storms west of
the Rio Grande. Although, it is starting to look like we may not
see as much precipitation as most of it appears to fall over in
Sonora. The NM Bootheel may have the best chances for rain next
Sunday.

&&
29

.AVIATION...18Z TAF CYCLE...
P6SM FEW-SCT150-200 SCT-BKN200-250 through much of the period with
some SKC after 09Z. There will again be some isolated to widely
scattered 3-5SM VRB25G45KT TSRA BKN070-090 forming over the
Sacramento Mountains and Gila region this afternoon and outflow
winds could move a few storms south onto the lowlands. Will keep
mention of thunder out of terminals for now, but gusty winds are
still possible at any one this evening along with blowing dust.
Winds generally east to southeast at 5-15KTS.

&&
26

.FIRE WEATHER...
Isolated to widely scattered showers and thunderstorms will continue
into the early evening before dying off after sunset. Some dry
lightning is possible, especially over the Gila region.  Gusty
outflow winds remain the main concern.  Monday and Tuesday look to
be down days for storms, but a couple could still form, mainly in
the Sacs.  Temperatures will start a slow drop with highs by midweek
down to around 100 degrees for the lowlands, but min relative
humidities will remain around 7% west to 15% east. Winds will be
from the east to southeast in the 10-20 mph range each afternoon but
remain below critical speeds. Thunderstorm activity, particularly
in the Gila region, looks to pick up later in the week.

&&
26

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 76 103  75 100 /   0   0   0   0
Sierra Blanca           72  95  67  93 /   0   0   0   0
Las Cruces              73 103  71 100 /  10   0   0   0
Alamogordo              70 102  69 100 /  10  10   0   0
Cloudcroft              54  78  47  76 /  10  10   0   0
Truth or Consequences   71 103  72 101 /  10   0   0   0
Silver City             66  97  67  94 /  10   0   0   0
Deming                  69 105  69 101 /  10   0   0   0
Lordsburg               69 105  72 100 /  10   0   0   0
West El Paso Metro      75 104  76 101 /   0   0   0   0
Dell City               67 100  67  98 /  10   0   0   0
Fort Hancock            71 103  69 100 /   0   0   0   0
Loma Linda              70  95  69  92 /   0   0   0   0
Fabens                  74 103  72 100 /   0   0   0   0
Santa Teresa            73 102  71  98 /  10   0   0   0
White Sands HQ          73 102  75  99 /  10   0   0   0
Jornada Range           68 101  69  98 /  10   0   0   0
Hatch                   71 104  69 101 /  10   0   0   0
Columbus                71 105  72 100 /   0   0   0   0
Orogrande               71 101  71  98 /  10  10   0   0
Mayhill                 59  89  56  86 /  10  10   0   0
Mescalero               58  89  56  87 /  10  10   0   0
Timberon                53  86  54  84 /  10  10   0   0
Winston                 56  97  59  94 /  10   0   0   0
Hillsboro               69 100  67  98 /  10   0   0   0
Spaceport               69 103  68  99 /  10   0   0   0
Lake Roberts            55  99  56  97 /  10   0   0  10
Hurley                  66 100  64  96 /  10   0   0   0
Cliff                   65 102  57 104 /  10   0   0   0
Mule Creek              58 101  62  99 /   0   0   0   0
Faywood                 70  99  68  95 /  10   0   0   0
Animas                  68 105  69 101 /   0   0   0   0
Hachita                 70 103  69 100 /   0   0   0   0
Antelope Wells          70 103  70 100 /   0   0   0   0
Cloverdale              68 101  70  96 /   0   0   0   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...Heat Advisory until midnight MDT Monday night for NMZ404>407.

     Heat Advisory until midnight MDT tonight for NMZ409>413-417.

TX...Heat Advisory until midnight MDT tonight for TXZ418>424.

&&

26-Grzywacz/29-Crespo
Hazardous weather outlook, Jun 13, 11:20 AM MDT, 6 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service El Paso TX/Santa Teresa NM
1120 AM MDT Sun Jun 13 2021

NMZ404>407-409>413-417-TXZ418>424-141730-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Sierra County Lakes-Northern Dona Ana County-
Southern Dona Ana County/Mesilla Valley-Central Tularosa Basin-
Southern Tularosa Basin-Otero Mesa-Western El Paso County-
Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
1120 AM MDT Sun Jun 13 2021

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...Today and Tonight
A Heat Advisory is in effect with high temperatures around the 105
degree range.  People are urged to limit outdoor activity during
the peak heating time. Remember your outside pets too.

Isolated showers and thunderstorms are possible again across the
lowlands as storms move off the higher terrain. Gusty winds of
over 45 mph will be the main threat with these storms along with
some blowing dust.

.DAYS TWO THROUGH SEVEN...Monday through Saturday
Temperatures will slowly start cooling down toward normal by early
in the week but will still be around 100 degrees for the lowlands.
Isolated thunderstorms are possible each day.

.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.

NMZ401>403-408-414>416-141730-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Eastern Black Range Foothills-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-
1120 AM MDT Sun Jun 13 2021

This Hazardous Weather Outlook is for portions of south central
New Mexico and southwest New Mexico.

.DAY ONE...Today and Tonight
Isolated to scattered showers and thunderstorms are possible this
afternoon and evening over the higher terrain. The main threat
from these storms will be gusty outflow winds over 45 mph and some
small hail. Dry lightning is also possible, especially over the
Gila region. Temperatures will remain about 5 to 10 degrees above
normal.

.DAYS TWO THROUGH SEVEN...Monday through Saturday
Temperatures will slowly cool early this week, but remain at or
slightly above normal. Isolated to widely scattered showers and
thunderstorms are possible almost each afternoon.

.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today.

26

In the hours before

Special weather statement, Jun 13, 1:21 PM MDT, 4 hours 18 minutes before
Special Weather Statement
National Weather Service El Paso TX
121 PM MDT Sun Jun 13 2021

NMZ415-416-132000-
East Slopes Sacramento Mountains Below 7500 Feet NM-
Sacramento Mountains Above 7500 Feet NM-
121 PM MDT Sun Jun 13 2021

...SPECIAL WEATHER STATEMENT...

At 119 PM MDT, doppler radar was tracking a strong thunderstorm over
Silver Lake, moving east at 10 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm. Several reports of pea to half inch size hail have been
received. Heavy downpours will also be likely.

Locations impacted include...
Silver Lake, Elk Silver, Sixteen Springs and Dry Canyon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 3292 10565 3316 10568 3321 10543 3293 10541
TIME...MOT...LOC 1919Z 256DEG 8KT 3304 10561

Pegram
Local storm report, Jun 13, 2:42 PM MDT, 2 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
242 PM MDT SUN JUN 13 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     HAIL             7 E CLOUDCROFT          32.94N 105.62W
06/13/2021  E0.50 INCH       OTERO              NM   TRAINED SPOTTER

            HAIL AND HEAVY RAIN WERE OBSERVED IN HIGHWAY
            82 AT THE INTERSECTION WITH ROBIN HOOD RD AT
            MILE MARKER 25. HAIL WAS SLIGHTLY LARGER
            THAN HALF INCH.

&&

HC
Local storm report, Jun 13, 4:05 PM MDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
405 PM MDT SUN JUN 13 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0101 PM     HAIL             6 E CLOUDCROFT          32.95N 105.64W
06/13/2021  E0.50 INCH       OTERO              NM   PUBLIC

            VIA TWITTER: PEA TO MARBLE SIZE HAIL RIGHT
            NOW ON HWY 82, MILE MARKER 24 BETWEEN
            CLOUDCROFT AND MAYHILL.

&&

FK
Special weather statement, Jun 13, 4:49 PM MDT, 50 minutes before
Special Weather Statement
National Weather Service El Paso TX
449 PM MDT Sun Jun 13 2021

NMZ409-410-412-132315-
Central Tularosa Basin NM-Northern Dona Ana County NM-
Sierra County Lakes NM-
449 PM MDT Sun Jun 13 2021

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL SIERRA AND NORTH
CENTRAL DONA ANA COUNTIES UNTIL 515 PM MDT...

At 447 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles east of Spaceport America, moving south at 5 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm. Additionally, heavy rainfall is occurring with this
nearly stationary storm. Minor flooding may occur.

This storm will remain over mainly rural areas of east central Sierra
and north central Dona Ana Counties.

LAT...LON 3307 10686 3307 10664 3286 10660 3286 10691
TIME...MOT...LOC 2247Z 015DEG 5KT 3302 10676

Pegram
Special weather statement, Jun 13, 5:16 PM MDT, 23 minutes before
Special Weather Statement
National Weather Service El Paso TX
516 PM MDT Sun Jun 13 2021

NMZ409-410-132345-
Northern Dona Ana County NM-Sierra County Lakes NM-
516 PM MDT Sun Jun 13 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SIERRA AND NORTH CENTRAL
DONA ANA COUNTIES UNTIL 545 PM MDT...

At 515 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles east of Spaceport America, moving southwest at 5 mph.

Dime size hail, heavy rainfall, and winds in excess of 30 mph will
be possible with this storm.

This storm will remain over mainly rural areas of central Sierra and
north central Dona Ana Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3300 10691 3300 10673 3283 10673 3283 10696
TIME...MOT...LOC 2315Z 034DEG 5KT 3295 10682

Pegram
Special weather statement, Jun 13, 5:27 PM MDT, 12 minutes before
Special Weather Statement
National Weather Service El Paso TX
527 PM MDT Sun Jun 13 2021

NMZ409-140000-
Sierra County Lakes NM-
527 PM MDT Sun Jun 13 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SIERRA COUNTY UNTIL 600
PM MDT...

At 526 PM MDT, Doppler radar was tracking a developing strong
thunderstorm 5 miles southwest of Engle, moving south at 5 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Engle, Cutter, Spaceport America, Ash Canyon and Elephant Butte Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If on or near Elephant Butte Lake, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.

&&

LAT...LON 3315 10721 3319 10701 3300 10692 3294 10720
TIME...MOT...LOC 2326Z 338DEG 4KT 3312 10709

Pegram

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 6:04 PM MDTDust Storm AdvisoryEPZDoña Ana41 min
Jun 12, 6:16 PM MDTAreal Flood AdvisoryEPZOtero3 hr
Jun 13, 1:21 PM MDTSpecial Weather StatementEPZOtero39 min
Jun 13, 1:38 PM MDTSevere Thunderstorm WarningEPZOtero37 min
Jun 13, 2:02 PM MDTAreal Flood AdvisoryEPZOtero3 hr
Jun 13, 4:49 PM MDTSpecial Weather StatementEPZSierra26 min
Jun 13, 5:06 PM MDTAreal Flood AdvisoryEPZSierra3 hr
Jun 13, 5:16 PM MDTSpecial Weather StatementEPZSierra29 min
Jun 13, 5:27 PM MDTSpecial Weather StatementEPZSierra33 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.